Georgia, 2011

Wildfire in Georgia, July 1 to 13, 2011

July 1 to 13, 2011 · NWS CHS · 1 event in 1 county or zone

The combination of long duration drought conditions, hot temperatures and low humidity values, allowed lightning to start the Terrell Mill Pond Wildfire in southeast Georgia.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

The combination of long duration drought conditions, hot temperatures and low humidity values, allowed lightning to start the Terrell Mill Pond Wildfire in southeast Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 30, 9:16 PM EST, 2 hours 44 minutes earlier.

Area forecast discussion, Jun 30, 9:16 PM EST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1016 PM EDT THU JUN 30 2011

.SYNOPSIS...
A WEAK FRONT WILL DISSIPATE OVER THE AREA TONIGHT AS WEAK HIGH
PRESSURE BUILDS FROM THE OHIO VALLEY. ATLANTIC HIGH PRESSURE WILL
THEN PREVAIL THROUGH THE HOLIDAY WEEKEND INTO EARLY NEXT WEEK. A
COLD FRONT WILL APPROACH THE REGION AND STALL JUST NORTH OF THE
FORECAST AREA MIDWEEK.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
CONVECTION HAS ALL BUT DISSIPATED THIS EVENING WITH THE LOSS OF
DAYTIME HEATING AND OUTFLOW BOUNDARIES HAVING WORKED OVER MUCH OF
THE LOW-LEVEL INSTABILITY. WITH LITTLE SUPPORT FROM UPPER DYNAMICS
OVERNIGHT...WILL MAINTAIN DRY FORECAST. THE SMOKE THAT EARLIER
ADVECTED INTO THE AREA FROM THE NC WILDFIRES APPEARS TO HAVE
DISPERSED PER THE LATEST SURFACE OBS IN THE TRI-COUNTY AREA. WITH
LITTLE IN THE WAY OF ATMOSPHERIC MIXING EXPECTED OVERNIGHT THE
CHANCE FOR MORE SMOKE TO MOVE IN ARE LOW. THEREFORE WE REMOVED
SMOKE FROM THE FORECAST.

DECENT RADIATIONAL COOLING WITHIN LIGHT WINDS AND MOSTLY CLEAR
SKIES WILL ALLOW LOW TEMPERATURES TO FALL TO AROUND 70 AWAY FROM
THE LOCALLY WARMER COASTLINE.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
FRIDAY...IF THE DEWPOINT BOUNDARY LINGERS OVER SOUTHERN COUNTIES
INTO THE AFTERNOON...THIS BOUNDARY AND THE SEA BREEZE COULD SUPPORT
A FEW DIURNAL THUNDERSTORMS ACROSS THE SOUTH. HOWEVER...12Z GUIDANCE
OFFERS NO COMPELLING REASON TO RAISE MAXIMUM POPS ABOVE THE ONGOING
14 PERCENT.

SATURDAY AND SUNDAY...THE UPPER RIDGE WILL BUILD EAST INTO THE
REGION. THE RESULTING SUBSIDENCE/CAPPING SHOULD LIMIT
COVERAGE/PERSISTENCE OF DIURNAL SEA BREEZE THUNDERSTORMS...THUS HELD
MAXIMUM POPS AT OR BELOW 14 PERCENT...WITH NO EXPLICIT MENTION OF
RAIN...THROUGH THE PERIOD. BECAUSE THE REGION WILL REMAIN SITUATED
ON THE EASTERN RIM OF THE UPPER RIDGE...THE DOOR WILL REMAIN OPEN
FOR ANY ORGANIZED CONVECTION TO ADVANCE INTO THE AREA FROM THE N/NW.
HOWEVER...12Z GUIDANCE OFFERS NO STRONG REASON TO RAISE POPS AT THIS
TIME.

MEANWHILE...BY SUNDAY HEAT INDICES COULD APPROACH THE ADVISORY LEVEL
OF 105F IN SOME LOCATIONS.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
SLIGHT CHANCE POPS MONDAY WILL INCREASE TO CHANCE POPS TUESDAY...AS
LIGHT ONSHORE FLOW RETURNS BOUNDARY LAYER MOISTURE OVER THE REGION
AND LEE SIDE TROUGHING DEVELOPS OVER THE MIDLANDS. THE BEST CHANCE
OF PRECIP WILL OCCUR TUESDAY WHEN LEE TROUGHING IS ENHANCED BY AN
APPROACHING COLD FRONT FROM THE NORTH/NORTHWEST AND A SEABREEZE
SHIFTS INLAND. THE FRONT WILL THEN STALL JUST NORTH OF THE
FORECAST AREA LATE TUESDAY INTO EARLY WEDNESDAY. A SLIGHT CHANCE
OF SHOWERS/THUNDERSTORMS WILL REMAIN IN THE FORECAST WEDNESDAY AND
THURSDAY AS THE STALLED BOUNDARY LIFTS NORTHEAST AWAY FROM THE
REGION MIDWEEK.

OVERALL HIGH TEMPS WILL REACH THE MID/UPPER 90S MONDAY AFTERNOON
WITH PRE-FRONTAL WARMING AND 1000-850MB THICKNESS VALUES NEAR 1430
METERS INLAND. HEAT INDICES SHOULD APPROACH 100-104 DEGREES
AGAIN...BUT APPEAR TO FALL SHORT OF HEAT ADVISORY CONDITIONS AS
DEWPOINTS MIX OUT TO THE UPPER 60S DURING PEAK HEATING HOURS. TEMPS
WILL REMAIN A FEW DEGREES ABOVE NORMAL...LOW/MID 90S...TUESDAY
THROUGH THURSDAY AS ATLANTIC HIGH PRESSURE BUILDS OVER THE
SOUTHEAST.

&&

.AVIATION /02Z FRIDAY THROUGH TUESDAY/...
LIGHT SMOKE HAS DISPERSED AT THE KCHS TERMINAL SO WE REMOVED
RESTRICTIONS FOR THE OVERNIGHT PERIOD. THERE IS A LOW CHANCE OF
SHALLOW GROUND FOG FRI MORNING SINCE IT RAINED QUITE A BIT TODAY
BUT CONFIDENCE IS TOO LOW TO INCLUDE.

LIGHT FOG MAY DEVELOP AT KSAV DUE TO EARLIER RAINFALL AND CLEARING
SKIES PLUS LIGHT WINDS. BEING THAT IT IS NOT A CLASSIC FOG
SETUP...WILL CONTINUE WITH ONLY 6SM BR FOR NOW.

EXTENDED AVIATION OUTLOOK...VFR.

&&

.MARINE...
CONDITIONS WILL BE RATHER TRANQUIL ACROSS THE COASTAL WATERS
THROUGH TONIGHT...WITH A FAIRLY LIGHT PRESSURE PATTERN PREVAILING.
TYPICAL LAND BREEZE/SEA BREEZE CIRCULATIONS COULD ALLOW FOR BRIEF
LOCAL ENHANCEMENTS NEAR SHORE. HOWEVER WIND SPEEDS WILL LIKELY
REMAIN LESS THAN 15 KT. OTHER THAN SOME 4 FT SEAS ACROSS THE OUTER
GEORGIA WATERS EARLY...SEAS WILL BE 3 FT OR LESS THROUGH TONIGHT.

EXPECT TRANQUIL CONDITIONS FRIDAY. EVEN AS THE SEA BREEZE
CIRCULATION DEVELOPS IN THE AFTERNOON...WINDS/SEAS WILL REMAIN WELL
BELOW SMALL CRAFT THRESHOLDS. SATURDAY THROUGH EARLY NEXT
WEEK...INCLUDING JULY 4...A STRONGER SEA BREEZE AND NOCTURNAL
SURGING OF S/SW WINDS COULD PUSH WIND SPEEDS CLOSE TO SMALL CRAFT
ADVISORY LEVELS AT TIMES. HOWEVER...ODDS FAVOR WINDS 20 KT OR
LESS...ACCOMPANIED BY SEAS 4 FT OR LESS...THROUGH THE PERIOD.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

JRL
Hazardous weather outlook, Jun 30, 3:05 AM EST, 20 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
405 AM EDT THU JUN 30 2011

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-010815-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
405 AM EDT THU JUN 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

33

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Inland Liberty

When
July 1, 12:00 AM EST to July 13, 4:00 PM EST
Where
Inland Liberty forecast zone
Reported by
Park/Forest Service

The Georgia Forestry Commission reported that the Terrell Mill Pond Wildfire, located 2 miles west of Hinesville, Georgia, was started due to a lightning strike on June 28, 2011 and continued to burn until it was contained on July 13, 2011. The fire burned approximately 372 acres.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2011Every state in 2011This day in weather historyWarnings in Georgia, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333593.